I learned something about the anti-depressant that Don is on. (Seroquel.) He collapsed sitting up in his wheelchair one evening before Christmas and went unconscious, was taken by ambulance to hospital but discharged after three days. He seemed OK again, and they said they had no idea what had caused the collapse. But about a week ago I was talking to the nursing sister who had been on duty at Bayside the night he collapsed, and she said after discussion with Don’s doctor, they now thought it was most likely due to the anti-depressant he was on — because, wait for it!, one of the possible side-effects of Seroquel is to go unconscious!  And that they have changed him on to something else.

I was rather dumbfounded that a possible side-effect of anything could be to go unconscious! but only today thought to look it up on Google.  Yes, sure enough – it doesn’t make a great thing of it, obviously not all that common – but I learned that a possible effect is “unconsciousness, coma or death” and that it is not appropriate for someone with hypertension or diabetes (among other things). Both of which Don has, of course.

Well, how ridiculous to put him on that particular one, you might say.  But it is not so simple as that.  There are side effects on all anti-depressants I think, because when we were in Muswellbrook Don had tried about 4 before he got onto one that had side effects we could live with (some had lots of extra toileting, or zero libido, or wakefulness at night, etc).  This latest one, Seroquel, has been most effective in helping him to sleep at night so it has a bit of a sedating effect, plus it was settling him mentally better than the previous couple they had put him on.

So I started looking up Ross’s anti-depressants as well, and the side-effects of olanzapine and effexor are pretty drastic too! More about that another time.